Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 27, 2004, 3:21 PM CDT for Reagan County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 3:21 PM CDT (20:21 UTC)
- Expired
- May 27, 2004, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -397 J/kg
- Mixed-layer LCL
- 2093 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMAF 272021 TORMAF TXC383-272100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... REAGAN COUNTY IN WEST TEXAS * UNTIL 400 PM CDT * AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHWEST OF TEXON...OR 13 MILES SOUTHEAST OF RANKIN...MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... TEXON... BEST... BIG LAKE... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER NOW. IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK SHELTER IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR... IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED WITHIN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND OR MAY DEVELOP AT ANY TIME. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM... MOVE TO THE LOWEST LEVEL OF A STURDY BUILDING OR INTO AN UNDERGROUND SHELTER. STAY AWAY FROM WINDOWS. IF DRIVING... DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3164 10175 3112 10179 3112 10127 3165 10127 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 27, 8:47 AM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, May 27, 8:47 AM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 847 AM CDT THU MAY 27 2004 .UPDATE... WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LOW CENTERED OVER SOUTHERN ARIZONA THIS MORNING. A DIFFLUENT FLOW PATTERN HAS BECOME ESTABLISHED ACROSS WEST TEXAS AND SOUTHERN NEW MEXICO OUT AHEAD OF THIS FEATURE. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE PERMIAN BASIN THIS MORNING...AND ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO. EXPECT SCATTERED COVERAGE OF THUNDERSTORMS TO PERSIST ACROSS MUCH OF THE NORTH AND NORTHWESTERN PARTS OF THE AREA THIS AFTERNOON AS A 100-KNOT UPPER LEVEL SPEED MAX TRANSLATES OUT AHEAD OF THE UPPER LOW. HAVE UPDATED THE FORECAST TO INCREASE POPS ACCORDINGLY OVER MOST LOCATIONS. A VERY UNSTABLE ATMOSPHERE WILL RESIDE ACROSS THE PERMIAN BASIN AND THE TRANS PECOS REGION THIS AFTERNOON. SHEAR PROFILES IN THESE AREAS WILL BE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. WILL CONTINUE TO MONITOR THE WINDS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON. SPEEDS MAY BRIEFLY APPROACH HIGH WIND CRITERIA AS THE UPPER TROUGH TRANSLATES TOWARD THE AREA...BUT THE DURATION IS EXPECTED TO BE SHORT AND MARGINAL AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 90 65 94 66 / 50 30 0 10 CARLSBAD NM 89 61 97 64 / 40 10 0 0 DRYDEN TX 95 67 94 70 / 30 20 0 10 FORT STOCKTON TX 91 66 97 68 / 40 20 0 0 GUADALUPE PASS TX 85 63 88 61 / 40 10 0 0 HOBBS NM 91 61 94 62 / 50 20 0 0 MARFA TX 86 56 89 56 / 30 10 0 0 MIDLAND INTL AIRPORT TX 90 65 95 67 / 40 20 0 10 ODESSA TX 90 65 97 66 / 40 20 0 10 WINK TX 95 63 101 66 / 40 20 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, May 27, 3:00 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT THU MAY 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION OF WEST TEXAS...MAINLY EAST OF A LAMESA...MONAHANS...PECOS... SANDERSON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.
In the hours before
Special weather statement, May 27, 1:28 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 128 PM CDT THU MAY 27 2004 NMZ028-029-033-034-TXZ045-046-050-051-058>062-067-068-272000- ANDREWS-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-EDDY COUNTY PLAINS- GAINES-LOVING-MARTIN-MIDLAND-NORTHERN LEA COUNTY- REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-WARD-WINKLER- 128 PM CDT (1228 PM MDT) THU MAY 27 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS ASSOCIATED WITH THUNDERSTORMS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION AND THE WESTERN PERMIAN BASIN... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION...AND THE WESTERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH...IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND HEAVY RAIN. BLOWING DUST MAY ALSO REDUCE VISIBILITIES TO LESS THAN A MILE. RESIDENTS ACROSS THESE AREAS SHOULD PREPARE FOR THE STRONG GUSTY WINDS AND BE READY TO SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, May 27, 2:44 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CDT THU MAY 27 2004 TXZ048-053-063-069-070-074-075-081-082-280200- BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-GLASSCOCK TX- MITCHELL TX-PECOS TX-REAGAN TX-SCURRY TX-TERRELL TX-UPTON TX- INCLUDING THE CITIES OF...ALPINE...BAKERSFIELD...BIG LAKE... COLORADO CITY...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY... LAJITAS...MARATHON...MCCAMEY...PANTHER JUNCTION...RANKIN... SANDERSON...SHEFFIELD AND SNYDER 244 PM CDT THU MAY 27 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT FOR THE FOLLOWING COUNTIES... IN SOUTHWEST TEXAS...BREWSTER...PECOS AND TERRELL. IN WEST TEXAS...GLASSCOCK...MITCHELL...REAGAN...SCURRY AND UPTON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE...BAKERSFIELD...BIG LAKE...COLORADO CITY...DRYDEN...FORT STOCKTON...GARDEN CITY...LAJITAS...MARATHON...MCCAMEY... RANKIN...SANDERSON...SHEFFIELD AND SNYDER. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:04 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 41 min |
| May 26, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 58 min |
| May 27, 2:56 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 34 min |
| May 27, 3:00 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 60 min |
| May 27, 3:13 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.